Winter Storm, Norman
- When
- December 30, 4:46 AM CST to December 31, 4:21 AM CST
- Where
- Norman forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 47.327, -96.455 (the zone’s center; the record gives no point)
After many areas across the northwest quarter of Minnesota had been worried about having little or no snow cover for the Christmas holiday, a late December storm system brought some ice and snow to the area. At noon on December 30th, an area of surface low pressure had set up over southern Kansas, with an inverted trough extending north from the low (from near Sioux Falls, SD, to west of Devils…
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
After many areas across the northwest quarter of Minnesota had been worried about having little or no snow cover for the Christmas holiday, a late December storm system brought some ice and snow to the area. At noon on December 30th, an area of surface low pressure had set up over southern Kansas, with an inverted trough extending north from the low (from near Sioux Falls, SD, to west of Devils Lake, ND). A fairly strong temperature gradient set up across the inverted trough, with Minot, ND, at 16F, Devils Lake at 25F, and Crookston, MN, at 32F. As moisture was transported into the colder air, intense snow bands set up over central North Dakota. By mid Saturday afternoon, the inverted trough had moved into the Red River Valley. However, temperatures still ranged in the low to mid 30s along and east of the valley. The inverted trough remained nearly stationary through midnight, which kept temperatures above freezing over most of west central Minnesota. Colder temperatures did filter into the northern Red River Valley and portions of northwest Minnesota closer to the Canadian border, where rain changed to freezing rain and then to snow. By 3 AM on December 31st, the boundary pushed into central Minnesota, and most of the precipitation ended. Areas along and north of a line from Ada, MN, to Thief River Falls, MN, to Waskish, MN, picked up about 4 inches of snow and a quarter to half an inch of ice. Areas to the south of that line picked up very little precipitation at all. More snow fell to the west, over portions of eastern North Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 30, 4:10 AM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
410 AM CST SAT DEC 30 2006
.SHORT TERM...THE FORECAST CHALLENGE REMAINS THE PRECIPITATION
TYPE AND AMOUNTS ASSOCIATED WITH THE INVERTED TROUGH WHICH WILL
LINGER OVER THE AREA THROUGH THE HOLIDAY WEEKEND. THE GFS AND NAM
CONTINUE TO GIVE CONFLICTING SOLUTIONS ON THE EVOLUTION OF THIS
FEATURE.
THE CURRENT KABR WSR-88D REFLECTIVITY LOOP IS SHOWING AREAS OF
LIGHT SNOW MOVING TOWARD THE ND/SD BORDER. THE PARENT CENTRAL
PLAINS LOW HAS TAPPED A GOOD MOISTURE FEED FROM THE GULF OF
MEXICO. THUS...IT APPEARS PRECIPITABLE WATER VALUES IN EXCESS OF
0.75 INCHES WILL EXTEND NORTHWARD INTO THE SOUTHERN RED RIVER
VALLEY DURING THE EVENING HOURS TONIGHT. IMPRESSIVE QPF AMOUNTS
WERE PRESENT ACROSS THE VALLEY ON THE 00Z RUNS OF BOTH THE GFS AND
CANADIAN GEM. THUS...WILL ISSUE A WINTER STORM WARNING GENERALLY FROM
HIGHWAY 2 IN THE VALLEY SOUTHWARD TO THE SD BORDER. THE DEVILS
LAKE BASIN AND THE FAR NORTHERN VALLEY WILL REMAIN MORE UNDER THE
INFLUENCE OF DRIER AIR DRAWN IN FROM THE CANADIAN ANTICYCLONE.
THUS...A WINTER WEATHER ADVISORY HAS BEEN POSTED FOR THIS AREA.
DUE TO UNCERTAINTY WITH RESPECT TO THE AMOUNT OF WARM AIR ACROSS
THE CWA EAST OF THE RED RIVER VALLEY...HAVE KEEP THE WINTER STORM
WATCH IN PLACE FOR THIS AREA. THE DAY SHIFT WILL HAVE TIME TO
EXAMINE THE 12Z RUNS AND MAKE A DECISION ON THIS AREA.
NAM FORECAST SOUNDINGS INDICATE A DEEP AND WARM LAYER OF AIR WILL
EXIST DURING THE DAY TODAY INTO TONIGHT...ESPECIALLY IN THE
SOUTHERN VALLEY. THE TOP DOWN PRECIPITATION TYPE METHOD INDICATES
THAT A PERIOD OF FREEZING RAIN WILL BE LIKELY. THE HIGHEST
TEMPERATURES IN THE WARM LAYER REACH 5C IN THE SOUTHERN VALLEY
WITH THE WARM ADVECTION SURGE. THIS WILL TRANSITION OVER TO ALL
SNOW AS THE COLD ADVECTION TAKES HOLD ON SUNDAY.
THE DURATION OF THE INFLUENCE OF THE TROUGH IS STILL IN QUESTION.
HOWEVER...IT APPEARS THAT THE SNOW WILL TAPER OFF EARLY SUNDAY
EVENING AS THE FORCING SHIFTS EASTWARD INTO THE WESTERN GREAT
LAKES.
.LONG TERM...DRY AND SEASONALLY MILD PATTERN IS EXPECTED FOR MID
WEEK AS THE NORTHERN BRANCH OF THE JET BECOMES ZONAL AND SOUTHERN
BRANCH REMAINS ACTIVE. A WEAK SHORT WAVE WILL BRING IN COOLER AIR
FOR THE END OF THE WEEK.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT CST SUNDAY
NIGHT FOR NDZ026>030-038-039-049-052-053.
WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST SUNDAY
NIGHT FOR NDZ006>008-014>016-024-054.
MN...WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT CST SUNDAY
NIGHT FOR MNZ001>003-029.
WINTER STORM WATCH FROM NOON CST TODAY THROUGH SUNDAY EVENING
FOR MNZ005-006-008-009-013>017-022>024-027-028-030>032-040.
WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST SUNDAY
NIGHT FOR MNZ004-007.
&&
BRAMERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 639 AM CST FRI DEC 29 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-301245- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 639 AM CST FRI DEC 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL SPREAD ACROSS THE REGION FROM THE SOUTH THIS MORNING AND CONTINUE INTO THE AFTERNOON. AREAS SOUTH OF LINE FROM DEVILS LAKE TO GRAND FORKS AND BEMIDJI COULD SEE ACCUMULATIONS OF AN INCH OR TWO. WITH LIGHT WINDS SNOW WILL ACCUMULATE ON ROADWAYS MAKING FOR SLIPPERY CONDITIONS. SNOW WILL END ACROSS MOST OF THE REGION TONIGHT WITH SNOW CHANCES CONTINUING ACROSS FAR SOUTHERN PARTS OF THE REGION. ADDITIONAL ACCUMULATIONS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONGER STORM SYSTEM WILL SLOWLY EVOLVE OVER THE CENTRAL PLAINS THIS WEEKEND. THERE REMAINS MUCH DISAGREEMENT IN HOW MUCH MOISTURE WILL BE SPREAD NORTHWARD INTO THE EASTERN DAKOTAS AND NORTHWESTERN MINNESOTA THIS WEEKEND. AT THIS TIME...THE BEST CHANCES FOR SNOW AND FREEZING RAIN WILL BE ALONG AND SOUTH OF INTERSTATE 94 LATE SATURDAY INTO SUNDAY WHERE TRAVEL MAY BECOME HAZARDOUS. PERSONS WHO WILL TRAVEL THIS UPCOMING WEEKEND ARE URGED TO STAY TUNED FOR LATER FORECAST UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
The national radar mosaic for the moment the first event began.
6 winter storm, 2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, December 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6926, 6927, 6928, 6930, 6932, 6934, 6936, 6937.